Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times more potent than morphine, often lethal with as little as 2 milligrams (equal to 10-15 grains of table salt). It is a significant contributor to fatal and nonfatal overdoses in the U.S.
There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids.
Most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
To help fight the fentanyl problem, you can:
Talk to your children. Tell them that ANY pill they get from a friend or purchased online or off of the street could be a counterfeit pill containing fentanyl. Only take medication that was prescribed by a doctor, purchased at a pharmacy, and approved by parents or guardians.
Learn about the fentanyl crisis and help spread the word that this is a dangerous situation. Visit the Centers for Disease Control website’s Fentanyl Facts page as a starting-point.
Monitor your child's social media and app usage. This is a common way that children get access to this drug.
Encourage your child to get involved with extracurricular activities, church, service projects, and community and school organizations. Keeping your teen involved can help battle loneliness, isolation, and hopelessness.
Monitor your child’s behavior. Has their behavior changed lately? Do they have a new set of friends? Are they keeping to themselves more often than usual?
Report any suspicion that fentanyl use may be occurring in the schools or that someone may be abusing it. Encourage your child to do the same. You could save a life.
Ensure that your child delivers all medications, including over-the-counter medications, to the school nurse for distribution. Students should not carry any medications with them at school, nor share them for any reason.
Seek help if your child is facing a mental health challenge or if you suspect they are using any substance.
Signs of Overdose
Small, constricted “pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
Call 911 immediately.
Administer Narcan, if available.
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the person until emergency assistance arrives.
Visit getsmartaboutdrugs.gov for information about many drugs, including fentanyl. Publications are available in both English and Spanish. You can utilize the search box by drug name or type for specific information.